Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 477, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 30, 2017, 6:14 PM MDT for Bernalillo County, Valencia County, New Mexico. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2017, 6:14 PM MDT (00:14 UTC)
- Expired
- Sep 30, 2017, 7:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bernalillo County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 43 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 6:55 PM MDT | TSTM WND GST 70 | Rio Communities, NM | |
| Sep 30, 6:55 PM MDT | HAIL 1.5 | Rio Communities, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted.
819
WUUS55 KABQ 010014
SVRABQ
NMC001-061-010100-
/O.NEW.KABQ.SV.W.0477.171001T0014Z-171001T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
614 PM MDT SAT SEP 30 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Valencia County in central New Mexico...
Bernalillo County in central New Mexico...
* Until 700 PM MDT.
* At 614 PM MDT, a severe thunderstorm was located near Los Chaves,
or 7 miles northwest of Belen, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Valencia, Los Lunas, Belen, Bosque Farms, Peralta, Rio Communities
North, Isleta Pueblo, El Cerro Mission, Los Trujillos-Gabaldon and
Tome.
This includes Interstate 25 between Mile Markers 191 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains may flood intersections, ditches and underpasses. Do not
attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3468 10694 3482 10692 3492 10677 3491 10649
3457 10654
TIME...MOT...LOC 0014Z 276DEG 17KT 3474 10687
HAIL...1.00IN
WIND...60MPH
$$
KJ1 follow-up statement
363
WWUS55 KABQ 010038
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
638 PM MDT SAT SEP 30 2017
NMC001-010048-
/O.CAN.KABQ.SV.W.0477.000000T0000Z-171001T0100Z/
Bernalillo-
638 PM MDT SAT SEP 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR BERNALILLO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3474 10686 3477 10675 3482 10664 3491 10658
3490 10649 3457 10654 3467 10690
TIME...MOT...LOC 0038Z 287DEG 15KT 3469 10682
$$
NMC061-010100-
/O.CON.KABQ.SV.W.0477.000000T0000Z-171001T0100Z/
Valencia-
638 PM MDT SAT SEP 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN VALENCIA COUNTY...
At 638 PM MDT, a severe thunderstorm was located near Belen, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Valencia, Belen, El Cerro Mission, Rio Communities North, Los
Trujillos-Gabaldon, Tome, Rio Communities, Los Chaves, Meadow Lake
and Adelino.
This includes Interstate 25 between Mile Markers 191 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains may flood intersections, ditches and underpasses. Do not
attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3474 10686 3477 10675 3482 10664 3491 10658
3490 10649 3457 10654 3467 10690
TIME...MOT...LOC 0038Z 287DEG 15KT 3469 10682
HAIL...1.00IN
WIND...60MPH
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 5:47 PM MDT, 27 minutes earlier.
Area forecast discussion, Sep 30, 5:47 PM MDT, 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 547 PM MDT Sat Sep 30 2017 .UPDATE... Removed the FLash Flood Watch Headline from the appropriate zones. There could still be isolated flash flooding this evening, but over very small areas. CHJ && .PREV DISCUSSION...543 PM MDT Sat Sep 30 2017... .AVIATION... 00Z TAF CYCLE Higher terrain obscured. Increaasing westerly flow aloft will continue to push drier air into western and central NM through 01/18Z. Sct showers and tstms will begin to favor central and ern NM by 03Z with brief MVFR to IFR cigs/vsbys, hail and wind gusts to 50kt with the stronger storms. IFR cigs/vsbys in br to return to areas from the east slopes of the central mt chain across the ern plains by 02Z and persisting through 01/13Z when strengthening sw sfc winds start to erode the low clouds. && .PREV DISCUSSION...155 PM MDT Sat Sep 30 2017... .SYNOPSIS... One more active weather afternoon and night before we get a break Sunday into Monday. Storms should fire along a dry line Monday evening on the eastern plains, and more widespread on Tuesday afternoon and evening. A back door cold front will plunge south Tuesday night into Wednesday with a fresh supply of moisture. Wednesday through Thursday will be unsettled area wide before a drying trend Friday into next weekend. && .DISCUSSION... Another busy afternoon underway with showers and thunderstorms firing across northwest NM. A short wave trough over northern NM will keep it active through the evening and into the night. Main weather threat will be flash flooding as many areas are already saturated from rain over the past week. Isolated severe weather is also possible. Finally some drying Sunday in the wake of the short wave trough. There will be much less storm coverage, while temperatures rise 5 to 10 degrees above today, mostly near normal. Monday will be dry as well during the day, but a dry line may activate on the far eastern plains Monday evening. This will spread moisture west, making Tuesday afternoon and evening more active across much of the east. A back door cold front will plunge south Tuesday night and west Wednesday, increasing low level moisture over much of the state. This means another round of widespread rain for Wednesday through Thursday evening. Another drying trend for Friday and Saturday as a trough swings through the state. CHJ && .FIRE WEATHER... Wet conditions continue as showers and storms impact NM once again today. Soil moisture values have improved even further across most of northern and central NM, with the exception of some patchy areas along the Arizona border. The next round of storms firing up near the Cont Divide will shift east across NM and drop widespread wetting rainfall again through this evening. More fog, low clouds, and spotty showers overnight will taper off by sunrise Sunday. Drier air over Arizona will move east across NM Sunday and trend humidities 25 to 35% lower than today. Ventilation will improve to excellent across the western half and good across the east. Temps will trend nearly 10 degrees warmer with deeper mixing allowing for some late day breezes. Overnight recoveries Monday morning will still be very good all areas with wet soils in place. The next upper level wave will approach the Great Basin Monday and spread stronger winds over NM. Southwest winds of 25 to 35mph with gusts as high as 50 mph are possible across western NM and over the northeastern plains. Ventilation will be excellent all areas with moderate to high haines and temps slightly above normal. Min RH will range from 10 to 15% across the west to 20 to 30% across the east. Low level moisture will begin surging northwest again across the east Monday evening. Showers and storms are possible once again with locally heavy rainfall. This moisture will continue advancing to the northwest Tuesday and especially Wednesday as the upper level wave deepens over Nevada. This will also help draw mid and upper level moisture into the state and set the stage for at least scattered showers and storms with locally heavy rainfall as far west as the Cont Divide through Friday. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
Hazardous weather outlook, Sep 30, 4:16 AM MDT, 13 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 416 AM MDT Sat Sep 30 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 416 AM MDT Sat Sep 30 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect into this evening for portions of central and northern New Mexico. A few strong to severe storms are possible later this afternoon, mainly between the Continental Divide and the Rio Grande Valley. Large hail is the primary threat, with potential for significant hail accumulation on roadways. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few severe storms are possible across the Eastern Plains Tuesday afternoon and evening. Locally heavy rainfall and potential flash flooding are possible by the end of the work week across much of central and western New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Sep 30, 5:24 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Albuquerque NM 524 PM MDT SAT SEP 30 2017 NMZ511-519-010000- Jemez Mountains-Middle Rio Grande Valley/Albuquerque Metro Area- 524 PM MDT SAT SEP 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL COUNTY UNTIL 600 PM MDT... At 524 PM MDT, Doppler radar was tracking a strong thunderstorm near Zia Pueblo, or 13 miles northwest of Bernalillo, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northern Rio Rancho, Bernalillo, San Ysidro, Enchanted Hills, Mariposa, Zia Pueblo, Coronado State Monument, Jemez Pueblo, Santa Ana Pueblo and Ponderosa. This includes Interstate 25 between Mile Markers 241 and 243. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3536 10687 3563 10682 3566 10645 3529 10653 TIME...MOT...LOC 2324Z 272DEG 22KT 3549 10667 Guyer
Local storm report, Sep 30, 5:26 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 PM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SPRINGER 36.37N 104.59W
09/30/2017 M1.25 INCH COLFAX NM LAW ENFORCEMENT
&&
EVENT NUMBER ABQ1702210
TRMLocal storm report, Sep 30, 5:57 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 1 ENE RIO RANCHO 35.28N 106.65W
09/30/2017 M1.00 INCH SANDOVAL NM NWS EMPLOYEE
NORTHERN AND ROCKAWAY.
&&
EVENT NUMBER ABQ1702211
TRMSpecial weather statement, Sep 30, 5:57 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
557 PM MDT SAT SEP 30 2017
NMZ519-010030-
Middle Rio Grande Valley/Albuquerque Metro Area-
557 PM MDT SAT SEP 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 630 PM
MDT...
At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Isleta Pueblo, or 10 miles north of Los Lunas, moving east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Albuquerque, South Valley and North Valley.
This includes the following highways...
Interstate 40 between Mile Markers 150 and 168.
Interstate 25 between Mile Markers 211 and 225.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3513 10648 3512 10649 3510 10648 3491 10649
3492 10677 3509 10679 3512 10668 3514 10648
TIME...MOT...LOC 2357Z 275DEG 28KT 3496 10673
KJLocal storm report, Sep 30, 5:59 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 SW RIO RANCHO 35.26N 106.68W
09/30/2017 M0.75 INCH SANDOVAL NM PUBLIC
&&
EVENT NUMBER ABQ1702212
99Special weather statement, Sep 30, 6:07 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Albuquerque NM 607 PM MDT SAT SEP 30 2017 NMZ527-528-530-531-010030- Far Northeast Highlands-Union County-Harding County-Raton Ridge/Johnson Mesa- 607 PM MDT SAT SEP 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 630 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near Abbott, or 14 miles east of Springer, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Abbott, Gladstone and Farley. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3622 10441 3641 10443 3649 10397 3619 10397 TIME...MOT...LOC 0007Z 264DEG 26KT 3633 10434 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 6:07 PM MDT | Special Weather Statement | ABQ | Colfax | 23 min |
| Sep 30, 6:10 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Santa Fe | 25 min |
| Sep 30, 6:11 PM MDT | Flash Flood Warning | ABQ | Sandoval | 64 min |
| Sep 30, 6:18 PM MDT | Flash Flood Warning | ABQ | Colfax | 117 min |
| Sep 30, 6:21 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| Sep 30, 6:29 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Socorro, Valencia | 2 hr |
| Sep 30, 6:33 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe | 32 min |
| Sep 30, 6:35 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| Sep 30, 6:43 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| Sep 30, 6:43 PM MDT | Tornado Warning | ABQ | Valencia | 32 min |
| Sep 30, 6:45 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Sep 30, 6:46 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Valencia | 119 min |
| Sep 30, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance, Valencia | 45 min |
| Sep 30, 7:09 PM MDT | Flash Flood Warning | ABQ | Sandoval | 66 min |
| Sep 30, 7:17 PM MDT | Tornado Warning | ABQ | Torrance, Valencia | 15 min |
| Sep 30, 7:18 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 30 min |
| Sep 30, 7:22 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 113 min |
| Sep 30, 7:32 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 118 min |
| Sep 30, 7:44 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 25 min |
| Sep 30, 8:22 PM MDT | Special Weather Statement | ABQ | Bernalillo | 53 min |
| Sep 30, 9:36 PM MDT | Special Weather Statement | ABQ | Torrance | 39 min |
| Sep 30, 11:14 PM MDT | Special Weather Statement | ABQ | Guadalupe | 46 min |
| Oct 1, 12:06 AM MDT | Special Weather Statement | ABQ | Guadalupe | 39 min |
| Oct 1, 1:30 PM MDT | Special Weather Statement | ABQ | Harding | 15 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.